Wildfire, Northwestern Burlington
- When
- May 3, 5:00 PM EST to May 4, 5:00 PM EST
- Where
- Northwestern Burlington forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
Two days of unseasonably dry and warm weather contributed to the spread of wildfires in Burlington and Ocean Counties on the 3rd and 4th. Fighting the wildfires was further complicated on the 4th by gusty southwest winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Two days of unseasonably dry and warm weather contributed to the spread of wildfires in Burlington and Ocean Counties on the 3rd and 4th. Fighting the wildfires was further complicated on the 4th by gusty southwest winds. Late on the 3rd, in Burlington County, eight wildfires were reported. One consumed more than 25 acres in Pemberton Township. About 80 acres were consumed in the township before they were extinguished at 6 p.m. EDT on the 4th. About 50 firefighters from the New Jersey Forest Fire Service battled the fires along with local fire departments from throughout the area. One fire came within a half mile of several homes. Residents were alerted, but no evacuations occurred. The largest brush fire occurred in Whitesbog Village off of New Jersey State Route 70 in Pemberton Township. In Ocean County, a separate wildfire consumed three acres of woodland in Manchester Township. The peak wind gust at Philadelphia International Airport on the 4th was 29 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 3, 2:22 PM EST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
322 PM EDT SUN MAY 3 2015
.SYNOPSIS...
HIGH PRESSURE WILL BUILD FARTHER OFFSHORE OF THE EAST COAST THROUGH
MONDAY, BEFORE A COLD FRONT MOVES ACROSS THE AREA ON TUESDAY INTO
TUESDAY NIGHT. THE COLD FRONT IS FORECAST TO STALL SOUTH OF THE AREA
THROUGH THE END OF THE WEEK WITH HIGH PRESSURE NOSING ITS WAY
SOUTHWARD ACROSS THE AREA THROUGH FRIDAY. THE HIGH BUILDS OFFSHORE
OVER THE WEEKEND, WITH RETURN FLOW DEVELOPING ACROSS THE AREA.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
GFS HAD A BETTER INITIALIZATION THAN THE WRF-NMMB AT MOST LEVELS
AND ITS THERMAL FIELDS WERE USED THROUGH THE SHORT TERM.
PLENTY OF DRY AIR AROUND THE EASTERN CONUS BOTH AT SURFACE AND
ALOFT. THIS PLUS THE LATER BLOOMING TREES AND RECENT DRY
WEATHER HAVE MADE FOR LARGER DIURNAL SWINGS. WE KEPT THIS GOING
TONIGHT AS CU FIELD OVERALL IS NOT MUCH DIFFERENT THAN YESTERDAY
AT THIS TIME IN UPSTREAM AREAS FROM OUR CWA. MOST SHOULD BE
GONE BY LATE EVENING. MIN TEMPS ARE AT OR BELOW STAT GUIDANCE
FOR THESE REASONS AS WINDS ONCE AGAIN SHOULD BECOME 0000 IN
MANY AREAS.
GIVEN THE LACK OF RECENT RAIN AND DEW POINTS PLUNGING THIS
AFTERNOON DO NOT BELIEVE MUCH FOG WILL DEVELOP TONIGHT. NONE
DEVELOPED LAST NIGHT.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
A WARM DAY IS IN STORE FOR OUR CWA WITH MANY PLACES POSSIBLY
HAVING THE WARMEST DAY OF 2015 SO FAR. LAST COUPLE OF DAYS AS
INDICATION, BIG DIURNAL SWINGS AS SFC TEMPS ARE DOING 12-13C
ABOVE PREDICTED 925S AND AROUND 18C ABOVE ABOVE PREDICTED 850S.
LOOKS LIKE STAT GUIDANCE IS PICKING UP ON THIS TREND. UNDER
MORE NORMAL ANTECEDENT CONDITIONS PHILLY MIGHT JUST MAKE 80F.
THE SLOW CANOPY DEVELOPING OF THE TREES IS LIKELY ALSO ASSISTING.
FORECAST SOUNDINGS ARE SHOWING SLIGHTLY MORE CU BASED MOISTURE
THAN TODAY, SO MAYBE MORE FLATTISH APPEARING CU AROUND BY
MONDAY AFTERNOON. THEIR BASES MAY VERY WELL BE 7-8K, WE DONT SEE
THAT TOO OFTEN AROUND HERE.
THE GRADIENT BETWEEN THE APPROACHING FRONT AND THE DEPARTING
HIGH IS PREDICTED TO START TIGHTENING DURING THE AFTERNOON. GFS
925MB WINDS LIKELY TOO HIGH AGAIN, REGARDLESS EVEN GOING WITH THE
MORE CONSERVATIVE WRF-NMM MIXING TO A HIGHER LEVEL WILL LIKELY
GENERATE WIND GUSTS 20 TO 25 MPH BY AFTERNOON. THE SOUTHWEST
GRADIENT WILL ALSO FIGHT THE ADVANCEMENT OF ANY SEA BREEZE
FRONT MORE THAN THE LAST TWO DAYS IN SPITE OF EVEN HIGHER
TEMPS.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
A COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA TUESDAY INTO
TUESDAY NIGHT, AND SLOWLY SAG SOUTHWARD INTO WEDNESDAY. PW VALUES
WILL INCREASE TO AROUND 1.0-1.5 INCHES AS THE FRONT SAGS ACROSS THE
AREA, AND WITH AN INCREASE IN MOISTURE AND WARM TEMPERATURES, THERE
IS SOME INSTABILITY FORECAST. CAPE VALUES APPROACHING 500-1000 J/KG,
SLIGHTLY NEGATIVE LI VALUES, AND TOTAL TOTAL VALUES NEAR 50. SO AS
THE FRONT MOVES THROUGH THE AREA, SCATTERED SHOWERS ARE EXPECTED,
ALONG WITH ISOLATED THUNDERSTORMS. THE FRONT SHOULD SLOWLY MOVE
ACROSS THE AREA INTO TUESDAY NIGHT, BUT MAY HAVE A HARD TIME PUSHING
SOUTH OF THE AREA THROUGH THE EARLY PART OF WEDNESDAY. WHILE SHOWERS
MAY LINGER INTO AT LEAST EARLY WEDNESDAY, THUNDERSTORM ACTIVITY WILL
LIKELY DIMINISH WITH THE LOSS OF DAYTIME HEATING/INSTABILITY
TUESDAY EVENING.
AS THE FRONT SLOWLY PASSES SOUTH OF THE AREA WEDNESDAY, IT IS
FORECAST TO STALL OUT TO OUR SOUTH THROUGH THE REMAINDER OF THE
WEEK, AND MAY END UP WASHING OUT TO OUR SOUTH. WITH THE FRONT TO OUR
SOUTH, HIGH PRESSURE FROM THE NORTH WILL NOSE ITS WAY INTO THE AREA
THROUGH THE END OF THE WEEK. THIS SHOULD KEEP THE WEATHER DRY
THROUGH FRIDAY, AND WITH SLIGHT RIDGING BUILDING ALOFT, TEMPERATURES
ARE FORECAST TO REMAIN ABOVE NORMAL THROUGH THE END OF THE WEEK.
WEDNESDAY MAY BE THE COOLEST DAY WITH A NORTH/NORTHEAST FLOW ACROSS
THE AREA WHICH MAY BRING IN COOLER AIR AND KEEP CLOUD COVER IN AS
WELL.
THE DRY WEATHER SHOULD REMAIN THROUGH FRIDAY NIGHT, BUT ISOLATED
SHOWERS MAY RETURN FOR SATURDAY AND SUNDAY AS RETURN FLOW DEVELOPS
AS HIGH PRESSURE BUILDS OFFSHORE AND THE FRONT TO OUR SOUTH MAY LIFT
BACK NORTH OF THE AREA. ACROSS THE AREA, INCREASING MOISTURE AND
DAYTIME INSTABILITY ACROSS THE AREA WHICH COULD LEAD TO A SLIGHT
CHANCE OF SHOWERS, ESPECIALLY ACROSS THE WESTERN HALF OF THE AREA.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
18Z TAFS WERE VFR.
REST OF THIS AFTERNOON...VERY HIGH BASED (7K) FEW TO
SCATTERED CUMULUS CLOUDS EXPECTED. LIGHT WEST WINDS
(AROUND 5 KNOTS) ALL TERMINALS PRECEDING ANY SEA/BAY
BREEZE FRONTAL PASSAGE.
SEA/BAY BREEZE FRONT AT 19Z JUST CLEARED GED AND DOV AND WAS
WORKING ITS WAY WEST THRU CUMBERLAND COUNTY, WESTERN PARTS
OF ATLANTIC, OCEAN AND MONMOUTH COUNTIES. IT WAS ALSO APPROACHING
TABERNACLE AND SHAMONG TOWNSHIPS IN SOUTHEAST BURLINGTON COUNTY.
BY 21Z IT WILL BE THROUGH MOST OF LOWER DELAWARE AND THRU KMIV,
MOST OF ATLC COUNTY, APPROACHING KVAY IN BURLINGTON COUNTY AND
CLEAR OF OCEAN AND MONMOUTH COUNTIES. FROM THERE THE PROGRESS
IS EXPECTED TO SLOW PASSING KILG BY 22Z AND REACHING THE
DELAWARE RIVER TERMINALS AROUND 00Z. WINDS BEHIND THE FRONT
SHOULD AVERAGE SOUTH-SOUTHEAST AT AROUND 10 KNOTS WITH SOME
GUSTS AROUND 20 KTS AT TIME OF PASSAGE CLOSER TO THE COAST.
TONIGHT...CLEAR SKIES AND WINDS BECOMING LIGHT AND VARIABLE.
AIR MASS AGAIN IS QUITE CLEAN AND WE ARE NOT ANTICIPATING ANY
FOG AT THE TERMINALS.
MONDAY...A SOUTHWEST WIND WILL DEVELOP IN THE MORNING AND
SHOULD AVERAGE CLOSE TO 10 KNOTS. SOME GUSTINESS IS LIKELY
AS THE DAY PROGRESS, MORE LIKELY IN THE AFTERNOON. THE PREDICTED
MOISTURE AT THE CUMULUS LEVEL IS SLIGHTLY MORE THAN TODAY, SO
MAYBE A FEW MORE HIGH BASED (LOOKS AROUND 7K AGAIN) CUMULUS CLOUDS
AGAIN.
OUTLOOK...
MONDAY NIGHT...VFR.
TUESDAY-TUESDAY NIGHT...GENERALLY VFR WITH SHOWERS/THUNDERSTORMS
POSSIBLE. TEMPORARY LOWER CONDITIONS POSSIBLE WITH
SHOWERS/THUNDERSTORMS. SOUTHWEST WIND GUSTS AROUND 20 KNOTS TUESDAY.
WEDNESDAY...MVFR CIGS POSSIBLY DEVELOPING WITH SHOWERS.
WEDNESDAY NIGHT-FRIDAY...IMPROVING CONDITIONS TO VFR OVERNIGHT
WEDNESDAY AND CONTINUING THROUGH FRIDAY.
&&
.MARINE...
SUB SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THROUGH MONDAY
DAY. LONGER PERIOD SWELLS CONTINUE TO SLOWLY SUBSIDE THIS AFTERNOON.
WE SHOULD GET ANOTHER UP THE DELAWARE BAY WIND INCREASE
LATER THIS AFTERNOON AND EVENING BUT PEAK BELOW SMALL CRAFT
ADVISORY CRITERIA.
ON MONDAY, A GENERAL SOUTHWEST GRADIENT WILL PREVAIL WITH OVERALL
LIGHTER WINDS FARTHER OFFSHORE DUE TO LESS EFFICIENT MIXING. IN
DELAWARE BAY AND ALONG THE IMMEDIATE COAST, THERE SHOULD BE MORE
GUSTINESS, BUT WE ARE EXPECTING GUSTS TO PEAK AROUND 20 KNOTS.
OVERALL GUSTIER IN THE AFTERNOON THAN MORNING.
OUTLOOK...
MONDAY NIGHT-FRIDAY...SUB SMALL CRAFT ADVISORY CONDITIONS EXPECTED.
HOWEVER, WINDS MAY GUST AROUND 20 KNOTS AND SEAS APPROACH 4 FEET
THROUGH THE PERIOD. FRONTAL BOUNDARY IS EXPECTED TO MOVE SOUTH OF
THE WATERS LATE TUESDAY AND REMAIN SOUTH OF THE AREA THROUGH THE END
OF THE WEEK.
&&
.FIRE WEATHER...
AFTER COORDINATING WITH THE STATE FORESTRY SERVICES AND COLLABORATING
WITH NEIGHBORING OFFICES, WE HAVE ISSUED A FIRE WEATHER
WATCH FOR PENNSYLVANIA AND NEW JERSEY FOR MONDAY AFTERNOON AND
EVENING.
DEW POINTS HAVE MIXED DOWNWARD MORE THAN STAT GUIDANCE HAS BEEN
INDICATING TODAY. WE WERE RATHER CONSERVATIVE WITH AFTN DEW
POINTS MONDAY AND PREDICTED RH(S) REACH 25 TO 30 PERCENT.
WOULDNT BE SURPRISED IF SOME LOWER 20 RH(S) OCCUR. IT HAS BEEN
OBVIOUSLY DRY. THE LEAST CERTAIN ELEMENT IS THE WIND. THE GRADIENT
IS PREDICTED TO INCREASE DURING THE AFTERNOON WITH A GENERAL
GREATER CHANCE ACROSS NORTHERN PARTS OF THE WATCH AREA.
BECAUSE OF LIGHTER WINDS AND GENERALLY HIGHER WIND CRITERIA,
DELMARVA WAS NOT INCLUDED IN THIS WATCH.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING FOR PAZ054-055-060>062-070-071-101>106.
NJ...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING FOR NJZ001-007>010-012-013-015>023-027.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...ROBERTSON
NEAR TERM...GIGI
SHORT TERM...GIGI
LONG TERM...ROBERTSON
AVIATION...GIGI/ROBERTSON
MARINE...GIGI/ROBERTSON
FIRE WEATHER...GIGIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 322 PM EDT SUN MAY 3 2015 NJZ001-007>010-012-013-015>023-027-PAZ054-055-060>062-070-071- 101>106-041930- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH- MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN- CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-MONROE- BERKS-LEHIGH-NORTHAMPTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER- EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS- LOWER BUCKS- 322 PM EDT SUN MAY 3 2015 ...FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FIRE WEATHER WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ014-024>026-041930- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-EASTERN MONMOUTH- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- 322 PM EDT SUN MAY 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-041930- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 322 PM EDT SUN MAY 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578230, 578231.